Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO

May 28, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 6:00 PM MDT for Weld County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 6:00 PM MDT (00:00 UTC)
Expired
May 28, 2001, 6:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 290000
SVRDEN
COC123-290045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LOCHBUIE...OR ABOUT 21 MILES
  NORTHEAST OF DENVER...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUDSON...
KEENESBURG...LOCHBUIE...MILTON RESERVOIR...PROSPECT VALLEY...
RIVERSIDE RESERVOIR AND ROGGEN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AN)D DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4000 10484 4001 10441 4033 10414 4032 10463

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 28, 2:30 PM MDT, 3 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT MON MAY 28 2001

SHORT TERM DISCUSSION:  WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH
LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE
THIS AFTERNOON AND TONIGHT.  MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE
MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL.
FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN...
WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S...
BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON.  SHEAR HOWEVER NOT THAT
IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED
AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING.  THIS
MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE
PLAINS LATE THIS AFTERNOON AND EVENING.  LARGE HAIL WOULD LIKELY BE
THE PRIMARY THREAT.

LONG TERM DISCUSSION:  MAIN H5 TROUGH SLOWLY TRACKS ACROSS
NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT.  COLD FRONT MOVES
IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY
ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON.  AVN THE
STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR
THE URBAN CORRIDOR FROM 00-06Z.  THE ETA ON THE OTHER HAND
INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH
LITTLE IF ANY UPSLOPE DEVELOPING.  ETA FCST SOUNDINGS YIELD CAPES
RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000
J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW
70S WITH DEWPOINTS IN THE 45-55 RANGE.  FLOW ALOFT IS WEAK...SO
SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR
HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW
REDEVELOPS AS AVN HAS ADVERTISED.

BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO
AND BROAD RIDGE BUILDING OVER THE WEST.  SCT POPS LOOK GOOD FOR
THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH
WEDNESDAY.  ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS
THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY.  RIDGE
DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY
SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, May 28, 2:00 PM MDT, 4 hours before
COZ030>051-282200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT MON MAY 28 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS
THIS AFTERNOON...AND WILL SPREAD ONTO THE PLAINS BY LATE AFTERNOON.
A WIND CONVERGENCE LINE HAS DEVELOPED FROM NORTH OF CASTLE ROCK TO
DENVER INTERNATIONAL AIRPORT.  TO THE EAST OF THIS LINE SOUTH TO
SOUTHEAST WINDS WERE INCREASING AND RICHER MOISTURE WAS MOVING NORTH
INTO ELBERT AND LINCOLN COUNTIES.  IN ADDITION...AN UPPER LEVEL
DISTURBANCE IS STILL ON TRACK TO MOVE FROM THE MOUNTAINS ONTO THE
PLAINS THIS EVENING.

THE WIND SHIFT LINE IS EXPECTED TO START MOVING EAST...WITH STRONG
THUNDERSTORMS DEVELOPING AS THE BETTER MOISTURE ARRIVES.  THE BEST
THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM CASTLE ROCK TO
BYERS TO YUMA.  THE PRIMARY THREAT WILL BE HAIL TO AROUND ONE INCH
IN DIAMETER...THOUGH WIND GUSTS TO AROUND 60 MPH ARE ALSO POSSIBLE.
A FEW TORNADOES ARE ALSO POSSIBLE IN EASTERN ELBERT OR LINCOLN
COUNTIES THIS EVENING AS THE STORMS MOVE INTO MORE FAVORABLE WIND
AND MOISTURE FIELDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUAdams30 min
May 28, 6:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 6:56 PM MDTSevere Thunderstorm WarningBOUAdams, Denver34 min
May 28, 7:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert30 min
May 28, 7:32 PM MDTSevere Thunderstorm WarningBOUAdams28 min
May 28, 8:21 PM MDTTornado WarningBOULincoln39 min
May 28, 8:55 PM MDTSevere Thunderstorm WarningBOUElbert50 min
May 28, 8:59 PM MDTTornado WarningBOULincoln31 min
May 28, 9:35 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
May 28, 9:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
May 28, 10:17 PM MDTTornado WarningBOULincoln28 min
May 28, 10:29 PM MDTSevere Thunderstorm WarningBOUElbert31 min
May 28, 10:45 PM MDTTornado WarningBOULincoln30 min
May 28, 11:16 PM MDTTornado WarningBOULincoln29 min
May 28, 11:45 PM MDTTornado WarningBOULincoln30 min
May 29, 2:05 PM MDTSevere Thunderstorm WarningBOUWeld40 min
May 29, 2:42 PM MDTTornado WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.